Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2017, 8:55 PM CDT for 4 counties in Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 8:55 PM CDT (01:55 UTC)
- Expired
- Jun 15, 2017, 9:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 9:09 PM CDT | HAIL 1 | 5 S Stuart, IA | |
| Jun 15, 9:20 PM CDT | HAIL 1.25 | Earlham, IA | LOTS OF HAIL FROM PEA TO HALF DOLLAR SIZED. VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1674 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
091
WUUS53 KDMX 160155
SVRDMX
IAC001-049-077-121-160245-
/O.NEW.KDMX.SV.W.0161.170616T0155Z-170616T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
855 PM CDT THU JUN 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Madison County in south central Iowa...
Southeastern Guthrie County in west central Iowa...
Northeastern Adair County in southwestern Iowa...
Southwestern Dallas County in central Iowa...
* Until 945 PM CDT.
* At 855 PM CDT, a severe thunderstorm was located 7 miles southwest
of Stuart, or 9 miles north of Greenfield, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Winterset, Stuart, Earlham, Dexter, Casey, Diamondhead Lake, Menlo
and Greenfield Municipal Airport.
This includes Interstate 80 between mile markers 82 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4132 9449 4151 9455 4159 9410 4132 9403
TIME...MOT...LOC 0155Z 260DEG 25KT 4144 9443
HAIL...1.50IN
WIND...60MPH
$$
Ansorge4 follow-up statements
150
WWUS53 KDMX 160201
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
901 PM CDT THU JUN 15 2017
IAC001-049-077-121-160245-
/O.CON.KDMX.SV.W.0161.000000T0000Z-170616T0245Z/
Madison IA-Guthrie IA-Adair IA-Dallas IA-
901 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN MADISON...SOUTHEASTERN GUTHRIE...NORTHEASTERN ADAIR
AND SOUTHWESTERN DALLAS COUNTIES...
At 900 PM CDT, a severe thunderstorm was located near Stuart, or 10
miles northeast of Greenfield, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Winterset, Stuart, Earlham, Dexter, Diamondhead Lake, Menlo and
Greenfield Municipal Airport.
This includes Interstate 80 between mile markers 85 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4132 9446 4152 9449 4159 9410 4132 9403
TIME...MOT...LOC 0200Z 260DEG 25KT 4145 9438
HAIL...2.00IN
WIND...60MPH
$$
Ansorge552
WWUS53 KDMX 160208
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
908 PM CDT THU JUN 15 2017
IAC001-049-077-121-160245-
/O.CON.KDMX.SV.W.0161.000000T0000Z-170616T0245Z/
Madison IA-Guthrie IA-Adair IA-Dallas IA-
908 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN MADISON...SOUTHEASTERN GUTHRIE...NORTHEASTERN ADAIR
AND SOUTHWESTERN DALLAS COUNTIES...
At 908 PM CDT, a severe thunderstorm was located over Stuart, or 13
miles northeast of Greenfield, moving east at 30 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Stuart, Earlham, Dexter and Diamondhead Lake.
This includes Interstate 80 between mile markers 89 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4135 9437 4151 9440 4159 9410 4137 9404
TIME...MOT...LOC 0208Z 260DEG 25KT 4146 9431
HAIL...2.50IN
WIND...60MPH
$$
Ansorge785
WWUS53 KDMX 160223
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
923 PM CDT THU JUN 15 2017
IAC001-077-160232-
/O.CAN.KDMX.SV.W.0161.000000T0000Z-170616T0245Z/
Guthrie IA-Adair IA-
923 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUTHRIE AND
NORTHEASTERN ADAIR COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central and south central Iowa.
LAT...LON 4139 9424 4155 9424 4159 9410 4137 9404
TIME...MOT...LOC 0222Z 260DEG 25KT 4148 9418
$$
IAC049-121-160245-
/O.CON.KDMX.SV.W.0161.000000T0000Z-170616T0245Z/
Madison IA-Dallas IA-
923 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN MADISON AND SOUTHWESTERN DALLAS COUNTIES...
At 922 PM CDT, a severe thunderstorm was located near Earlham, or 12
miles northwest of Winterset, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Earlham and Dexter.
This includes Interstate 80 between mile markers 97 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4139 9424 4155 9424 4159 9410 4137 9404
TIME...MOT...LOC 0222Z 260DEG 25KT 4148 9418
HAIL...1.50IN
WIND...60MPH
$$
Small971
WWUS53 KDMX 160238
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
938 PM CDT THU JUN 15 2017
IAC049-121-160247-
/O.EXP.KDMX.SV.W.0161.000000T0000Z-170616T0245Z/
Madison IA-Dallas IA-
938 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON AND
SOUTHWESTERN DALLAS COUNTIES WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. A Severe
Thunderstorm Warning is in effect for southeast Dallas and northeast
Madison Counties.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central and south central Iowa.
LAT...LON 4139 9424 4155 9424 4159 9410 4137 9404
TIME...MOT...LOC 0237Z 260DEG 25KT 4150 9406
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:51 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 15, 8:51 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 851 PM CDT Thu Jun 15 2017 .SHORT TERM.../Tonight through Friday night/ Issued at 317 PM CDT Thu Jun 15 2017 A weak boundary has pushed into north central Iowa this afternoon and has been the focus for some cumulus development in vicinity of region of speed convergence. This mixing has dropped dewpoints into the mid 50s to lower 60s across the state and this has limited instability overall. A few storms though may develop in region of weak stability in the vicinity of Waterloo/Cedar Falls. These storms may have an attendant damaging wind and/or large hail threat. A bigger concern for severe weather develops over southwest and south central Iowa later this evening as the low level jet intensifies and surges north. This will continue to lift MUCAPES of 3000-4000 J/kg further north towards Interstate 80. Golfball sized hail and damaging wind gusts to 70 mph will be possible with these storms. PWAT values in excess of 1.5 inches will lead to areas with brief heavy rainfall. The storms will begin to push east of the forecast area after midnight. A few isolated storms may reach far northwest Iowa Friday morning though mainly dry weather should prevail through mid afternoon. The surface warm front should surge back north towards the Minnesota by Friday afternoon. That said, storms tonight likely with have a large outflow area that will impact the warm front advance during the morning but it should recover by the afternoon as the pressure gradient increases with as low pressure moves into western Nebraska. Storm initiation is anticipated in vicinity of the boundary. These storms may initially be discrete then evolve into an MCS and drive southeast along a strong instability gradient. As of now, the main focus for these storms will be over the western half of Iowa. Damaging winds will be the primary threat though given the amount of instability and deep layer shear over 40 kts, strong/organized updrafts will bring a large hail threat especially early. A few tornadoes may also occur. SPC has upgraded to an enhanced risk for this region. Possible this may require an additional upgrade to moderate if everything falls into place. .LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu Jun 15 2017 The severe weather threat will continue on Saturday, though despite better mid level dynamics associated with the approach of a vigorous shortwave, more uncertainty does exists Saturday. Several potential scenarios that could play out Saturday. The first is Friday night storms contaminate the airmass and hold the warm front further south considering a weaker pressure gradient will be in place. Second, the airmass destabilizes as the triple point lifts into central Iowa and thunderstorms fire during the afternoon as the upper level dynamics arrive and storms quickly become severe. Third, the overnight MCS from South Dakota arrives and interacts with a quickly destabilizing air mass over the northern half of Iowa and storms become severe by late morning/early afternoon before growing upscale and pushing east of the warning area. Scenarios two or three are the most likely and suspect SPC will upgrade the current Day 3 slight risk by Saturday. Anyone with outdoor activities planned or camping this weekend should pay special attention to weather forecasts and warnings through Saturday. The boundary moves through Saturday night and will bring much cooler and less volatile weather through much of next week as a transition to northwest flow occurs. The flow will transition back to more zonal towards Thursday and will bring a return of warmer and potentially more active weather. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 851 PM CDT Thu Jun 15 2017 Primary concern will be convective trends through Saturday. Initialround of storms affected KALO but has since departed with immediate attention turning south to KDSM and KOTM. Confidence fairly high that KOTM will be affected by thunder and visibility restrictions this evening. Confidence a bit less for KDSM, but have added VCTS for a start. Another round of convection approach from the NW tomorrow and have added VCSH wording for a start at KFOD/KMCW/KALO until confidence increases. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Small
Hazardous weather outlook, Jun 15, 2:39 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Thu Jun 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances will return later this afternoon and tonight. Some strong to severe thunderstorms are possible over central Iowa with hail and strong, gusty winds the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are forecast at intervals from Friday through Saturday night. There will be an increased threat of severe weather at times, in the form of large hail and particularly damaging winds. The highest severe weather risk will be across about the southern half of Iowa on Friday night, and areawide on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this evening and Saturday evening. Ansorge
In the hours before
Local storm report, Jun 15, 8:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 2 E JANESVILLE 42.65N 92.42W
06/15/2017 E1.25 INCH BREMER IA TRAINED SPOTTER
PEA TO HALF DOLLAR HAIL.
&&
BSSLocal storm report, Jun 15, 8:11 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 3 SE JANESVILLE 42.62N 92.43W
06/15/2017 E1.25 INCH BLACK HAWK IA AMATEUR RADIO
NIEKELS TO HALF DOLLAR.
&&
CCLocal storm report, Jun 15, 8:15 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 1 E JANESVILLE 42.65N 92.45W
06/15/2017 E1.50 INCH BREMER IA TRAINED SPOTTER
&&
CCLocal storm report, Jun 15, 8:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
834 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 4 WSW CUMBERLAND 41.26N 94.95W
06/15/2017 E1.00 INCH CASS IA STORM CHASER
TIME ESTIMATED BY RADAR.
&&
BSSLocal storm report, Jun 15, 8:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 1 N OSCEOLA 41.05N 93.77W
06/15/2017 E1.00 INCH CLARKE IA TRAINED SPOTTER
LOTS OF RAIN AND DIME TO QUARTER HAIL.
&&
CCLocal storm report, Jun 15, 8:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 6 NE MURRAY 41.11N 93.88W
06/15/2017 E1.50 INCH CLARKE IA TRAINED SPOTTER
ESTIMATED 60 MPH WINDS AS WELL.
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 40 min |
| Jun 15, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 21 min |
| Jun 15, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 47 min |
| Jun 15, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 38 min |
| Jun 15, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 37 min |
| Jun 15, 8:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 21 min |
| Jun 15, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 37 min |
| Jun 15, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe | 47 min |
| Jun 15, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 28 min |
| Jun 15, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe, Warren | 27 min |
| Jun 15, 9:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 39 min |
| Jun 15, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 46 min |
| Jun 15, 9:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 60 min |
| Jun 15, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 25 min |
| Jun 15, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 35 min |
| Jun 15, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 25 min |
| Jun 15, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 37 min |
| Jun 15, 11:07 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 23 min |
| Jun 15, 11:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 52 min |
| Jun 15, 11:54 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 36 min |
| Jun 16, 3:30 PM CDT | Special Weather Statement | DMX | Emmet | 30 min |
| Jun 16, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 21 min |
| Jun 16, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 41 min |
| Jun 16, 5:09 PM CDT | Special Weather Statement | DMX | Worth | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.